Advertisement

Optimization Letters

, Volume 5, Issue 3, pp 379–392 | Cite as

Recoverable robust knapsacks: the discrete scenario case

  • Christina BüsingEmail author
  • Arie M. C. A. Koster
  • Manuel Kutschka
Original Paper

Abstract

The knapsack problem is one of the basic problems in combinatorial optimization. In real-world applications it is often part of a more complex problem. Examples are machine capacities in production planning or bandwidth restrictions in telecommunication network design. Due to unpredictable future settings or erroneous data, parameters of such a subproblem are subject to uncertainties. In high risk situations a robust approach should be chosen to deal with these uncertainties. Unfortunately, classical robust optimization outputs solutions with little profit by prohibiting any adaption of the solution when the actual realization of the uncertain parameters is known. This ignores the fact that in most settings minor changes to a previously determined solution are possible. To overcome these drawbacks we allow a limited recovery of a previously fixed item set as soon as the data are known by deleting at most k items and adding up to new items. We consider the complexity status of this recoverable robust knapsack problem and extend the classical concept of cover inequalities to obtain stronger polyhedral descriptions. Finally, we present two extensive computational studies to investigate the influence of parameters k and to the objective and evaluate the effectiveness of our new class of valid inequalities.

Keywords

Recoverable robustness Knapsack Extended cover inequalities 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Achterberg T.: SCIP: solving constraint integer programs. Math. Prog. Comp 1(1), 1–42 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Aissi, H., Bazgan, C., Vanderpooten, D.: Min-max and min-max regret versions of some combinatorial optimization problems: a survey. http://hal.archives-ouvertes.fr/docs/00/15/86/52/PDF/AN7LAMSADE_1-32.pdf (2007)
  3. 3.
    Balas E.: Facets of the knapsack polytope. Math. Prog 8, 146–164 (1975)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Beasley, J.E.: OR-Library: distributing test problems by electronic mail. J. of the OR Society 41: 1069–1072. http://people.brunel.ac.uk/~mastjjb/jeb/ (1990)
  5. 5.
    Bellman R.: Notes on the theory of dynamic programming iv—maximization over discrete sets. Naval Res. Logist. Quart. 3, 67–70 (1956)CrossRefMathSciNetGoogle Scholar
  6. 6.
    Bertimas D., Sim M.: Robust discrete optimization and network flows. Math. Prog. Ser. B 98, 49–71 (2003)CrossRefGoogle Scholar
  7. 7.
    Bertimas D., Sim M.: The price of robustness. Oper. Res 52, 35–53 (2004)CrossRefMathSciNetGoogle Scholar
  8. 8.
    Büsing, C., Koster, A.M.C.A., Kutschka M.: Recoverable robust knapsacks: the discrete scenario case. Technical Report 018-2010, TU Berlin. http://www.math.tu-berlin.de/coga/publications/techreports/2010/ (2010)
  9. 9.
    Crowder H., Johnson E., Padberg M.: Large-scale zero-one linear programming problems. Oper. Res. 31, 803–834 (1983)zbMATHCrossRefGoogle Scholar
  10. 10.
    Cicerone S., D’Angelo G.D., Di Stefano G., Frigioni D., Navarra A., Schachtebeck M., Schöbel A.: Recoverable robustness in shunting and timetabling Robust and Online Large-Scale Optimization, vol. 5868 of LNCS, 28–60. Springer, Berlin (2009)Google Scholar
  11. 11.
    Fischetti M., Lodi A., Salvagnin D.: Just MIP it!. Ann. Inf. Syst. 10, 39–70 (2009)CrossRefGoogle Scholar
  12. 12.
    Gabrel V., Minoux M.: A scheme for exact separation of extended cover inequalities and application to multidimensional knapsack problems. OR Lett. 30, 252–264 (2002)zbMATHMathSciNetGoogle Scholar
  13. 13.
    Iida H.: A note on the max- min 0-1 knapsack problem. J. Comb. Opt. 3, 89–94 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Kalai, R., Vanderpooten, D.: Lexicographic α-robust knapsack problems: complexity results. IEEE International Conference on Services Systems and Service Managment 1103–1107 (2006)Google Scholar
  15. 15.
    Kaparis K., Letchford A.: Separation algorithms for 0-1 knapsack polytopes. Math. Prog. 124(1-2), 69–91 (2010)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Karp, R.: Reducibility among combinatorial problems. Complexity of Computer Computations. 85–103 (1972)Google Scholar
  17. 17.
    Kellerer H., Pferschy U., Pisinger D.: Knapsack Problems. Springer, (2004)Google Scholar
  18. 18.
    Klopfenstein, O., Nace, D.: Valid inequalities for a robust knapsack polyhedron—Application to the robust bandwidth packing problem. Networks Special Issue, Network Optimization (INOC 2009) (to appear)Google Scholar
  19. 19.
    Liebchen C., Lübbecke M.E., Möhring R.H., Stiller S.: The concept of recoverable robustness, linear programming recovery, and railway applications Robust and Online Large-Scale Optimization, vol 5868 of LNCS, 1–27. Springer, Berlin (2009)Google Scholar
  20. 20.
    Martello, S., Toth, P.: Knapsack problems: algorithms and computer implementations. Wiley (1990)Google Scholar
  21. 21.
    Weismantel R.: On the 0-1 knapsack polytope. Math. Prog. 77, 49–68 (1997)zbMATHMathSciNetGoogle Scholar
  22. 22.
    Wolsey L.: Faces for a linear inequality in 0-1 variables. Math. Prog. 8, 165–178 (1975)zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Yu G.: On the max- min 0-1 knapsack problem with robust optimization applications. Oper. Res. 44, 407–415 (1996)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  • Christina Büsing
    • 1
    Email author
  • Arie M. C. A. Koster
    • 2
  • Manuel Kutschka
    • 2
  1. 1.Institut für Mathematik, Technische Universität BerlinBerlinGermany
  2. 2.Lehrstuhl II für MathematikRWTH Aachen UniversityAachenGermany

Personalised recommendations